Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 44, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 28, 2013, 7:05 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2013, 7:05 PM HST (05:05 UTC)
- Expired
- May 28, 2013, 10:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282 WGHW50 PHFO 290505 FFWHFO HIC003-290800- /O.NEW.PHFO.FF.W.0044.130529T0505Z-130529T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 705 PM HST TUE MAY 28 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1000 PM HST * AT 650 PM HST...RADAR SHOWED HEAVY RAIN WITH RATES IN EXCESS OF 2 INCHES PER HOUR NEAR PUNALUU. THE STREAM GAGE AT PUNALUU STREAM WAS AT 6.75 FT AND THE STREAM GAGE AT KAHANA STREAM WAS AT 5.77 FT. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...LAIE...KAAAWA AND KAHUKU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2161 15806 2173 15796 2133 15769 2129 15784 $$
1 follow-up statement
776 WGHW70 PHFO 290648 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 848 PM HST TUE MAY 28 2013 HIC003-290800- /O.CON.PHFO.FF.W.0044.000000T0000Z-130529T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 848 PM HST TUE MAY 28 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1000 PM HST... RADAR CONTINUES TO SHOW HEAVY RAIN OVER THE KOOLAU RANGE WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THE PUNALUU STREAM GAGE WAS AT 7 FT...THE KAHANA STREAM GAGE AT 6 FT AND THE NORTH FORK OF THE KAUKONAHUA STREAM WAS APPROACHING 10 FT AT 845 PM. THE AREA OF HEAVY RAIN REMAINS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... WAIKANE...LAIE...KAAAWA...KAHUKU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2161 15806 2173 15796 2133 15769 2129 15784 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:44 PM HST, 3 hours 21 minutes earlier.
Area forecast discussion, May 28, 3:44 PM HST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 344 PM HST TUE MAY 28 2013 .SYNOPSIS... AN UPPER LOW NEAR THE ISLANDS...WHICH LED TO LOCALLY VERY HEAVY RAINFALL OVER THE STATE TODAY...WILL BE SLOWLY MOVING AWAY TONIGHT AND WEDNESDAY. A MORE STABLE AIRMASS WILL ALLOW FOR A GRADUAL TREND TOWARD FEWER SHOWERS FOR WEDNESDAY AND THURSDAY. A WEAK RIDGE OF HIGH PRESSURE TO OUR NORTH WILL KEEP WINDS ON THE LIGHTER SIDE THE NEXT FEW DAYS. THE RIDGE IS EXPECTED TO STRENGTHEN THIS WEEKEND... WITH AN UPTICK IN TRADES EXPECTED. && .DISCUSSION... A RATHER LARGE AND BROAD UPPER LOW JUST NE OF THE ISLANDS HAS RESULTED IN LOCALIZED VERY IMPRESSIVE RAINFALL TOTALS SO FAR TODAY. NEARLY 16 INCHES OF RAIN /15.73/ AT MOANALUA AND OVER 14 INCHES /14.39/ AT HARANO TUNNEL JUST IN THE LAST 12 HOURS. MEANWHILE...RAIN GAUGES JUST A FEW MILES AWAY HAD ALMOST NOTHING. THESE RAINS HAVE LARGELY FALLEN OVER AREAS WHICH ARE USED TO SEEING HEAVY RAIN...ALTHOUGH NOT QUITE THIS HEAVY. IN ADDITION TO THE OROGRAPHICALLY FORCED...ANCHORED DOWNPOURS... SOME HEFTY AFTERNOON CONVECTION HAS BLOWN UP OVER SOME LEE AREAS. LIGHTNING DETECTION NETWORKS HAVE EVEN INDICATED A HANDFUL OF STRIKES OVER THE INTERIOR SECTIONS OF THE BIG ISLAND. THE 00Z SOUNDINGS CONFIRMED HOW UNSTABLE IT WAS...SHOWING SURFACE BASED CAPE /SBCAPE/ OF ABOUT 1150 J/KG AT PHLI...AND 1750 J/KG AT PHTO. THE MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LOW WILL BEGIN TO SHIFT AWAY FROM THE ISLANDS AS EARLY AS TONIGHT. EXPECTING A LOT OF THE ACTIVITY TO WEAKEN WITH THE ONSET OF EVENING LAND BREEZES. IT IS VERY DIFFICULT TO SAY WHETHER OR NOT WINDWARD AREAS WILL COMPLETELY CLEAR OUT. IF THE GRADIENT WEAKENS FURTHER AS SUGGESTED BY SOME MODELS...THEN WINDWARD AREAS MIGHT NOT SEE MUCH RAIN LATER TONIGHT. ON THE OTHER HAND IF THE SYNOPTIC GRADIENT IS STRONG ENOUGH TO KEEP THE MOIST ESE WINDS GOING...THEN SHOWERS COULD DEVELOP OR MOVE ASHORE. GOING TO LEAN MORE TOWARDS THE LATTER SCENARIO FOR NOW FOR THE SMALLER ISLANDS...AND MORE TOWARD THE FORMER SCENARIO FOR THE BIG ISLAND. THE NEXT COUPLE OF DAYS SHOULD FEATURE A GRADUAL TREND TOWARD MORE SETTLED WEATHER AS THE UPPER LOW MOVES AWAY. AT THE SURFACE...A WEAK SUBTROPICAL RIDGE TO THE N WILL KEEP TRADE WINDS AT BAY. SOME AFTERNOON CONVECTION WILL BLOW UP OVER THE ISLAND INTERIORS WED AFTERNOON... BUT SHOWERS SHOULD NOT SHOULD BE AS HEFTY OR AS NUMEROUS AS TODAY. FEWER SHOWERS ARE EXPECTED THU AFTERNOON. THERE SHOULD BE CONSIDERABLE CLEARING EACH NIGHT FOR THE CENTRAL AND LEEWARD SECTIONS. BY THE WEEKEND...THE SUBTROPICAL RIDGE TO THE N SHOULD REESTABLISH ITSELF ENOUGH TO BRING MODERATE TRADES BACK TO THE ISLANDS. MODELS SHOW A DIGGING UPPER TROUGH TO THE W OF THE ISLANDS FRI THROUGH SUN. THIS WILL BRING INCREASING SW FLOW AND HIGH LEVEL MOISTURE OVER THE ISLANDS. HAVE ADJUSTED THE SKY GRIDS FOR THE WEEKEND TO BE CLOUDIER OVER PORTIONS OF THE STATE USING A BLEND OF THE HIGH LEVEL RH FIELDS. && .AVIATION... AIRMET SIERRA REMAINS IN EFFECT FOR MTN OBSC OVER WINDWARD AND MAUKA AREAS OF OAHU MOLOKAI MAUI AND THE BIG ISLAND DUE TO MVFR CIGS AND SHRA. AMPLE MOISTURE HAS COMBINED WITH WEAK FLOW AND INSTABILITY TO CAUSE AREAS OF MTN OBSC. ELSEWHERE...VFR CONDITIONS WILL PREVAIL...EXCEPT IN THE VICINITY OF WINDWARD SLOPES WHERE ISOL MVFR COND AND BRIEF MTN OBSC WILL OCCUR IN SHOWERS. THE SHOWERS WILL DECREASE OVERNIGHT ALLOWING THE AIRMET TO EXPIRE...TIMING HOWEVER NOT CERTAIN. ALSO...THE INSTABILITY HAS ALLOWED THUNDERSTORMS TO DEVELOP OVER THE BIG ISLAND. THE CONVECTION SHOULD DIMINISH AFTER SUNSET. && .MARINE... WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE WORK WEEK. THE SURFACE RIDGE REBUILDS NORTH OF THE STATE BY THE WEEKEND...AND WINDS ARE EXPECTED TO INCREASE AGAIN DURING THE WEEKEND. SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE TYPICALLY WINDIER AREAS NEAR MAUI AND THE BIG ISLAND IF THE MODEL SOLUTIONS HOLD TRUE. SMALL SWELLS ORIGINATING FROM THE SOUTHERN HEMISPHERE WILL CONTINUE TO MAINTAIN BACKGROUND SURF ALONG SOUTH FACING SHORES THIS WEEK. A SMALL LONG PERIOD SOUTHWEST SWELL ARRIVING LATE FRIDAY MAY PRODUCE A SMALL BUMP IN SURF HEIGHTS ALONG SOUTH FACING SHORES THIS WEEKEND. A LARGER SOUTH SWELL MAY ARRIVE LATE MONDAY INTO TUESDAY. ELSEWHERE... A MODERATE EASTERLY TRADE SWELL WILL SLOWLY SUBSIDE THROUGH THE WEEK AS THE TRADE WINDS WEAKEN...THEN PICK UP AGAIN TO MODERATE LEVELS OVER THE WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...R BALLARD AVIATION...EVANS/WROE MARINE...BRAVENDER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:19 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 28, 3:31 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| May 28, 4:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 28, 5:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 28, 7:40 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 28, 9:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| May 28, 10:08 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 29, 3:29 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 29, 12:08 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.